Vermont, 2008

Hail in Vermont, July 19, 2008

July 19, 2008 · NWS BTV · 5 events in 3 counties and zones

A weak mid-atmospheric disturbance moved across a warm and unstable airmass across southern Vermont during the afternoon of July 19th. Scattered thunderstorms developed and moved across southern Vermont with a few isolated reports of penny to quarter-size diameter hail in Addison, Rutland and Windsor counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak mid-atmospheric disturbance moved across a warm and unstable airmass across southern Vermont during the afternoon of July 19th. Scattered thunderstorms developed and moved across southern Vermont with a few isolated reports of penny to quarter-size diameter hail in Addison, Rutland and Windsor counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 19, 12:35 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 19, 12:35 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT SAT JUL 19 2008

.SYNOPSIS...
THE COMBINATION OF A WEAK SURFACE FRONT MEANDERING IN THE AREA...
AND AMPLE LOW LEVEL MOISTURE...WILL ALLOW AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE REGION ONCE
AGAIN TODAY. HOWEVER...OVERALL COVERAGE IS EXPECTED TO BE LESS THAN
ON FRIDAY. BY SUNDAY INTO MONDAY...THE APPROACH OF STRENGTHENING
UPPER LEVEL LOW PRESSURE WILL LEAD TO MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY...SOME OF WHICH COULD PRODUCE HEAVY RAINFALL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 131 PM EDT SATURDAY...UPDATED FCST TO INCLUDE SVR
THUNDERSTORM WATCH #702 UNTIL 01Z THIS EVENING FOR ESSEX COUNTY
NY...ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES IN VT.
LATEST SFC AND RADAR TRENDS CONT TO SHOW CONVECTION INCREASING IN
AREAL COVERAGE/INTENSITY ACRS CENTRAL/SOUTHERN VT THIS AFTN. BASED
ON LAPS SFC CAPE VALUES BTWN 1200-1600 J/KG AND GOOD 0-3KM AND
0-6KM SHEAR PARAMETERS EXPECT A FEW ISOLATED SVR STORMS TO
DEVELOP. PRIMARY SVR WEATHER THREAT WL BE ISOLATED DAMAGING WIND
GUSTS AND SMALL HAIL.

UPDATED FCST TO INCREASE POPS ACRS CENTRAL/SOUTHERN VT AND PARTS
OF THE NORTHERN DACKS. EXPECT CONVECTION TO DEVELOP ACRS THE
HIGHER TRRN OF THE DACKS AND SOUTHERN/CENTRAL VT BY EARLY THIS
AFTN. SEVERAL FACTORS WL LIMIT OVERALL COVERAGE/INTENSITY OF
STORMS ACRS OUR CWA TODAY. FIRST...5H VORT IS MUCH WEAKER PER
LATEST WATER VAPOR TRENDS...700-500MB WINDS OFF 12Z SOUNDINGS ARE
30 TO 40 KNTS...BUT CWMW SITLL HAS A 60 KNT 5H JET...AND SFC
INSTABILITY WL BE SLIGHTLY LESS. HOWEVER...STILL EXPECTING SFC
BASED CAPES ALONG BOUNDARY TO BE BTWN 1000-1500 J/KG AND 0-3KM
SHEAR BTWN 25 AND 30 KNTS. BEST LLVL CONVERGENCE AND PROGGED DEEP
LAYER MOISTURE WL BE ALONG AND SOUTH OF A MSS TO PBG TO BTV TO 1V4
LINE TODAY. I HAVE INCREASED POPS TO LIKELY ACRS THIS REGION AND
HAVE MENTION POTENTIAL FOR SOME STORMS TO PRODUCE SMALL
HAIL...DAMAGING WINDS...AND LOCALIZED HEAVY RAINFALL.
GIVEN...DEPTH OF MOISTURE AND AMOUNT OF INSTABILITY OVERALL
COVERAGE WL BE LESS THAN YESTERDAY...BUT STILL SEVERAL SVR STORMS
WL BE POSSIBLE. SWODY1 HAS MOST OF FA IN SLIGHT RISK...WHICH LOOKS
REASONABLE ATTM. TEMPS/WINDS LOOK GOOD AND NO ADJUSTMENT IS
NEEDED. WL UPDATE HWO TO FINE TUNE TIMING AND EXPECTED SVR WEATHER
THREATS.

ACTIVE EARLY MORNING ACROSS THE FA AS CONVECTION CONTINUES TO
ROLL FAIRLY QUICKLY EAST TO WEST ACROSS MAINLY NORTHERN AREAS.
WHILE NOCTURNAL DECOUPLING HAS PRECLUDED ANY ADDL SVR
THREAT...HEAVY RAFL RATES COMBINED WITH ANTECEDENT HEAVIER RAFL
FROM YESTERDAY WARRANTS CLOSE MONITORING OF HYDRO CONDS ACROSS THE
AREA AND SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT AT THE
TIME OF THIS WRITING (PLEASE SEE MORE DETAILS IN HYDRO DISC
BELOW). OVERALL...INHERITED FCST IN GOOD SHAPE AND ONLY MINOR CHGS
TO OVERALL PACKAGE NEEDED FOR TODAY. MAIN EMPHASIS WILL BE
CONTINUED SEASONABLY WARM AND HUMID CONDS ALONG WITH A CHC OF
AFTERNOON/EARLY EVENING SHOWERS/STORMS ONCE AGAIN. OVERALL
COVERAGE/INTENSITY SHOULD BE MARKEDLY LESS THAN ON FRIDAY WITH
LACK OF MORE PRONOUNCED AND DISCRETE SHORTWAVE FEATURE AS WAS THE
CASE YESTERDAY. NEVERTHELESS...FAVORABLE PLACEMENT OF DEVELOPING
UPPER JET JUST NORTH OF THE INTL BORDER ALONG WITH MEANDERING SFC
BNDRY ACROSS NRN NEW ENGLAND SHOULD ALLOW AT LEAST WDLY SCT TO
PERHAPS SCT ACTIVITY TO DEVELOP...ESP CONSIDERING DEVELOPING
INSTABILITY IN THE BNDRY LYR. A FEW OF THE STRONGER CELLS MAY
APPROACH SVR THRESHOLDS (MAINLY WIND)...BUT AGAIN OVERALL THREAT
APPEARS LESS THAN YESTERDAY. TEMPS TO BE SIMILAR TO
YESTERDAY...PERHAPS A TAD WARMER TO ANTICIPATED GREATER DEGREE OF
SUN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AS OF 248 AM EDT SATURDAY...MAINLY QUIET CONDS TO THEN PREVAIL BY
TONIGHT AS ANY WDLY SCT/SCT EVENING CONVECTION ENDS LEAVING PTLY
CLOUDY SKIES ACROSS THE REGION. DID OPT TO INCLUDE MENTION TO PATCHY
BR/FG ACROSS THE AREA AS LINGERING WET GROUND AND LIGHT WINDS SHOULD
ALLOW NEAR SATURATED SFC CONDS TO DEVELOP. BY SATURDAY INTO
SUNDAY...THREAT OF MORE WIDSPREAD SHOWER/THUNDERSTORM ACTIVITY
REDEVELOPS ACROSS THE AREA. FOR SATURDAY...PRIMARY CAUSE WILL BE
ANOTHER FAIRLY STRONG SHORTWAVE MOVING INTO THE REGION IN
COMBINATION WITH AFOREMENTIONED STATIONARY/WAVY/MEANDERING SFC
BNDRY ACROSS THE AREA. BY SUNDAY...FORCING LIKELY TO COME FROM AN
EVOLVING UPPER TROUGH DIGGING SOUTHWARD FROM SC CANADA/GREAT LAKES
STATES. FALLING HEIGHTS UNDER INCREASINGLY STRONG MID LEVEL FLOW.
DEEP ATMOSPHERIC MOISTURE CONTENT COMBINED WITH THESE FEATURES WILL
LIKELY LEAD TO LOCALLY HEAVY RAFL...ESP CENTRAL/NORTH AND
HYDROLOGICAL CONDS WILL NEED TO BE CLOSELY WATCHED THROUGH THESE
PERIODS ACCORDINGLY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 248 AM EDT SATURDAY...STUCK FAIRLY CLOSE TO MEDIUM RANGE
OPERATIONAL SOLNS FOR DAYS 4-7. LARGE SCALE UPPER TROUGH SUPPORTED
BY THE ENSEMBLE SOLNS SHOULD SLOWLY PIVOT ACROSS THE REGION MONDAY
NIGHT THROUGH WED ALONG WITH CONTINUED CHCS OF AFTERNOON/EVENING
CONVECTION. THIS FEATURE THEN LIFTS OUT BY WED NIGHT INTO THURSDAY
WITH A WELL EARNED BREAK IN PCPN CHCS DURING THE PERIOD. THIS SHOULD
ALSO BE THE WARMEST PERIOD IN THE EXTENDED PERIOD. BY LATE IN THE
FCST ANOTHER SURGE IN SUBTROPICAL MOISTURE AND AN APPROACHING
SHORTWAVE UPPER TROUGH SHOULD ALLOW A RETURNED THREAT OF PCPN BY
FRIDAY TO ROUND OUT THE WORK WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 12Z SUNDAY...THE STNRY BNDRY DRAPES ACRS FA TDY WITH SOME
DAYTIME HEATING ACCNTG FOR SOME SCT SHRA/TSRA THIS AFTN WITH ANTHR
DECENT MID LVL S/W MVG S OF FA THAT MAY FOCUS GTR CONVECTION ACRS
SRN FA COMPARED TO NRN FA FRI. PREVAILING VFR CONDS WITH XCPTN OF
MVFR/IFR IN TSRA.

LGT WNDS AND ABUNDANT LLVL MOIST WL ALLOW FOR PATCHY FOG OVRNGT.

12Z SUNDAY THROUGH WEDNESDAY...THE WEATHER WILL CONTINUE TO BE
UNSETTLED THROUGH THE PERIOD WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH BEST CHANCE DURING AFTERNOON AND
EVENING HOURS DAILY. PREVAILING CONDITIONS EXPECTED TO BE
VFR...BUT LOWERING TO MVFR/IFR AT TIMES IN PRECIPITATION.

&&

.HYDROLOGY...
SCT MODERATE TO HEAVY RAFL HAS AFFECTED MANY NRN WATERSHEDS OVER THE
PAST 12-24 HOURS. WHILE AVERAGE BASIN RAFL HAS MEASURED FROM 0.5 TO
1.5 INCHES FROM THE WINOOSKI AND SARANAC DRAINAGES NORTHWARD...POINT
TOTALS HAVE APPROACHED 3-4 INCHES WITH MORE PRONOUNCED STRIPES OF
HEAVY 2-3 INCH TOTALS FROM 1) ALONG THE NEW YORK/CANADIAN
BORDER...AND 2) ALONG A LINE FROM NEAR BAKERSFIELD TO BELVIDERE AND
LOWELL. ADDL CONVECTION AFFECTING THESE NORTHERN AREAS EARLY THIS
MORNING WARRANTS CLOSE ATTENTION WITH SMALLER STREAMS/BROOKS LIKELY
RUNNING HIGH. SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF THESE AREAS ATTM. MAINSTEM RIVERS SO FAR REMAIN OVERALL
IN GOOD SHAPE. MOST NOTICEABLE RISES HAVE OCCURRED ON THE BLACK
RIVER IN ORLEANS COUNTY. WHILE OVERALL FLOOD THREAT SHOULD DIMINISH
TODAY WITH LESS CONVECTIVE COVERAGE...ADDL MODERATE TO PERHAPS
HEAVIER RAFL BY SAT/SUN WOULD POTENTIALLY LEAD TO ADDL CONCERNS
SHOULD IT DEVELOP.

&&

.EQUIPMENT...
THE MASSENA ASOS WILL BE OUT OF SERVICE UNTIL SOMETIME EARLY TO
MIDDLE OF NEXT WEEK AS WORK CONTINUES ON REBUILDING THE CONCRETE
PLATFORM FOR THE BASE OF THE OBSERVING PLATFORM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...TABER
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...RJS/SLW
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Jul 19, 12:38 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
138 PM EDT SAT JUL 19 2008

NYZ026>031-087-VTZ001>008-016-017-201745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
138 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
HIGHER TERRAIN OF NORTHERN NEW YORK...AS WELL AS THE HIGHER
TERRAIN OF CENTRAL AND SOUTHERN VERMONT BY 1 PM THIS AFTERNOON.
THESE STORMS WILL INCREASE IN AREAL COVERAGE AND INTENSITY AS THEY
TRACK SOUTHEAST ACROSS CENTRAL AND SOUTHERN VERMONT...THROUGH THE
AFTERNOON HOURS.

THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWN
POURS. RAINFALL AMOUNTS IN THE STRONGEST STORMS WILL BE ONE TO TWO
INCHES...WHICH COMBINED WITH YESTERDAYS RAINFALL...COULD PRODUCE
MINOR POOR DRAINAGE AND LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL UPPER LEVEL ENERGY WILL AFFECT THE AREA ON SUNDAY AND
MONDAY WITH A RETURN OF A MORE WIDESPREAD THREAT OF SHOWERS AND
THUNDERSTORMS. DUE TOP CONTINUED HIGH MOISTURE LEVELS ACROSS THE
AREA...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY AGGRAVATE
RUNOFF DUE TO NEAR SATURATED SOIL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

NYZ034-035-VTZ009>012-018-019-201745-
WESTERN ESSEX-EASTERN ESSEX-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
138 PM EDT SAT JUL 19 2008

...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL UPPER LEVEL ENERGY WILL AFFECT THE AREA ON SUNDAY AND
MONDAY WITH A RETURN OF A MORE WIDESPREAD THREAT OF SHOWERS AND
THUNDERSTORMS. DUE TOP CONTINUED HIGH MOISTURE LEVELS ACROSS THE
AREA...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY AGGRAVATE
RUNOFF DUE TO NEAR SATURATED SOIL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 19, 11:11 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1211 PM EDT SAT JUL 19 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-191815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1211 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY THIS
AFTERNOON...

THE LATEST SURFACE OBSERVATIONS AND RADAR TRENDS SUPPORT THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS OVER THE NEXT 1
TO 2 HOURS. THESE STORMS ARE FIRST EXPECTED TO DEVELOP ACROSS THE
HIGHER TERRAIN OF NORTHERN NEW YORK AND CENTRAL VERMONT...THEN
SPREAD SOUTHEAST INTO PARTS OF SOUTHERN VERMONT BY LATER THIS
AFTERNOON.

THE PRIMARY SEVERE WEATHER THREAT WILL BE ISOLATED DAMAGING
THUNDERSTORM WIND GUSTS AND HAIL UP TO PENNY SIZE. IN
ADDITION...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...WHICH
MAY CAUSE MINOR LOW LYING AND POOR DRAINAGE FLOODING.

A SEVERE THUNDERSTORM WATCH MAY BE NEEDED BY EARLY THIS AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS EVOLVING
WEATHER SITUATION.
Special weather statement, Jul 19, 11:58 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1258 PM EDT SAT JUL 19 2008

VTZ009-011-012-019-191800-
WINDSOR-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-
INCLUDING...FAIR HAVEN AND RUTLAND
1258 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS ARE DEVELOPING OVER SOUTHERN ADDISON AND
NORTHERN RUTLAND COUNTIES...

AT 1250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER WEST CASTLETON...MOVING EAST AT 15
MPH.

THE THUNDERSTORM WILL BE 6 MILES SOUTH OF PITTSFORD BY 120 PM...NEAR
WEST RUTLAND...PROCTOR BY 130 PM...NEAR RUTLAND BY 140 PM...NEAR
NORTH CLARENDON...MENDON BY 150 PM AND NEAR SHREWSBURY BY 200 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.
Special weather statement, Jul 19, 12:33 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
133 PM EDT SAT JUL 19 2008

VTZ008>010-012-018-191830-
WASHINGTON-ORANGE-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-
INCLUDING...RANDOLPH
133 PM EDT SAT JUL 19 2008

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTH LINCOLN...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR WARREN...GRANVILLE BY 150 PM...NEAR
ROXBURY BY 210 PM...NEAR WEST BROOKFIELD AND BROOKFIELD BY 220 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH MAY ACCOMPANY THE
THUNDERSTORM OVER EASTERN ADDISON COUNTY AS IT CONTINUES EASTWARD
AFFECTING FAR SOUTHERN WASHINGTON COUNTY INTO WESTERN ORANGE COUNTY
IN CENTRAL VERMONT. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
INDOORS AND REMAIN AWAY FROM WINDOWS.

BANACOS
Special weather statement, Jul 19, 12:40 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT SAT JUL 19 2008

VTZ009>012-018-019-191845-
ORANGE-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN
RUTLAND-WESTERN RUTLAND-
INCLUDING...BETHEL AND BRANDON
140 PM EDT SAT JUL 19 2008

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRANDON...MOVING EAST AT 20 TO 25 MPH.

THE THUNDERSTORM WILL BE NEAR PITTSFORD BY 150 PM...NEAR CHITTENDEN
BY 200 PM...NEAR PITTSFIELD BY 210 PM...NEAR STOCKBRIDGE BY 220 PM...
NEAR SILVER LAKE STATE PARK AND BARNARD BY 240 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH MAY ACCOMPANY THIS
THUNDERSTORM ACROSS SOUTH CENTRAL VERMONT. IF THREATENING WEATHER
APPROACHES YOUR AREA...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

BANACOS
Special weather statement, Jul 19, 12:49 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
149 PM EDT SAT JUL 19 2008

NYZ034-035-VTZ009-018-191845-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...MIDDLEBURY
149 PM EDT SAT JUL 19 2008

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER UNDERWOOD IN CENTRAL ESSEX COUNTY NEW
YORK...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR MORIAH...MINEVILLE BY 200 PM...NEAR D A
R STATE PARK...CROWN POINT BY 210 PM...NEAR CROWN POINT CENTER BY 220
PM...NEAR BRIDPORT BY 230 PM...NEAR CORNWALL...5 MILES SOUTH OF
WEYBRIDGE BY 240 PM...NEAR MIDDLEBURY AND EAST MIDDLEBURY BY 250 PM.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH MAY ACCOMPANY THE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

BANACOS

The radar

The Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Addison

When
July 19, 1:28 PM EST
Where
Addison County, 0.69 mi N of Addison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.090, -73.300

Quarter size diameter hail reported by trained NWS spotter.

Hail, Rutland

When
July 19, 1:50 PM EST
Where
Rutland County, 0.69 mi N of Pittsford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.710, -73.030

Penny size hail reported in Pittsford along Route 7.

Hail, Rutland

When
July 19, 2:02 PM EST
Where
Rutland County, Mendon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.650, -72.930

Penny size hail reported by trained spotter in Mendon.

Hail, Windsor

When
July 19, 2:15 PM EST
Where
Windsor County, 1.78 mi NW of Bridgewater Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
43.596, -72.698

Penny size hail reported by spotter along Route 4 near Bridgewater.

Hail, Windsor

When
July 19, 3:15 PM EST
Where
Windsor County, 1.38 mi N of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -72.480

Penny size hail reported in northern Springfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127357, 127358, 127359, 127360, 127361.